Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 31, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 1, 2017, 8:58 PM HST for 4 counties in Hawaii. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2017, 8:58 PM HST (06:58 UTC)
- Expired
- Dec 3, 2017, 3:23 PM HST
- In force
- 42 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 7.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665 WWHW70 PHFO 020658 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 858 PM HST Fri Dec 1 2017 HIZ014-015-025-026-021600- /O.NEW.PHFO.WI.Y.0031.171202T0658Z-171203T1600Z/ Lanai Makai-Lanai Mauka-Big Island North and East-Kohala- 858 PM HST Fri Dec 1 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Sunday. * WINDS...Northeast 20 to 35 mph with localized gusts up to 50 mph for the island of Lanai as well as the leeward Kohala and the Kohala mountain areas on the Big Island. * TIMING...through 6 AM HST Sunday. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
5 follow-up statements
849 WWHW70 PHFO 021335 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 AM HST Sat Dec 2 2017 HIZ014-015-025-026-030400- /O.CON.PHFO.WI.Y.0031.000000T0000Z-171203T1600Z/ Lanai Makai-Lanai Mauka-Big Island North and East-Kohala- 335 AM HST Sat Dec 2 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... * WINDS...Northeast 20 to 35 mph with localized gusts up to 50 mph for the island of Lanai as well as the leeward Kohala and the Kohala mountain areas on the Big Island. * TIMING...through 6 AM HST Sunday. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
672 WWHW70 PHFO 021809 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 809 AM HST Sat Dec 2 2017 HIZ004-006-008-017>019-030715- /O.EXA.PHFO.WI.Y.0031.000000T0000Z-171203T1600Z/ Kauai Mountains-Waianae Coast-Oahu Koolau-Maui Windward West- Maui Leeward West-Maui Central Valley- 809 AM HST Sat Dec 2 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Sunday. * WINDS...Northeast 15 to 30 mph with localized gusts over 50 mph. Winds will be strongest over ridge tops and gaps over Kauai, Oahu and Maui. * TIMING...through 6 AM HST Sunday. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ014-015-025-026-030715- /O.CON.PHFO.WI.Y.0031.000000T0000Z-171203T1600Z/ Lanai Makai-Lanai Mauka-Big Island North and East-Kohala- 809 AM HST Sat Dec 2 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... * WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph. Winds will be strongest over ridge tops and gaps over Lanai, over and to the lee of the Kohala mountain range on the Big Island. The strong winds are not expected in the Hilo area. * TIMING...through 6 AM HST Sunday. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
648 WWHW70 PHFO 030132 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 PM HST Sat Dec 2 2017 HIZ004-006-008-014-015-017>019-025-026-031445- /O.CON.PHFO.WI.Y.0031.000000T0000Z-171203T1600Z/ Kauai Mountains-Waianae Coast-Oahu Koolau-Lanai Makai-Lanai Mauka- Maui Windward West-Maui Leeward West-Maui Central Valley- Big Island North and East-Kohala- 332 PM HST Sat Dec 2 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... * WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph. Winds will be strongest over ridge tops and gaps over Kauai, Oahu, Maui, Lanai, as well as over and to the lee of the Kohala mountain range on the Big Island. The strong winds are not expected in the Hilo area. * TIMING...through 6 AM HST Sunday. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
603 WWHW70 PHFO 031348 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 348 AM HST Sun Dec 3 2017 HIZ004-006-008-017>019-031500- /O.CAN.PHFO.WI.Y.0031.000000T0000Z-171203T1600Z/ Kauai Mountains-Waianae Coast-Oahu Koolau-Maui Windward West- Maui Leeward West-Maui Central Valley- 348 AM HST Sun Dec 3 2017 ...WIND ADVISORY IS CANCELLED... Winds over Kauai, Oahu, and Maui have dropped below advisory thresholds. Therefore, the National Weather Service in Honolulu has cancelled the Wind Advisory. $$ HIZ014-015-025-026-040400- /O.EXT.PHFO.WI.Y.0031.000000T0000Z-171204T0400Z/ Lanai Makai-Lanai Mauka-Big Island North and East-Kohala- 348 AM HST Sun Dec 3 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Northeast 25 to 35 mph with localized gusts up to 50 mph for the island of Lanai, and for leeward Kohala and the Kohala mountain ares of the Big Island. * TIMING...through 6 PM HST this evening. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
613 WWHW70 PHFO 040123 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 323 PM HST Sun Dec 3 2017 HIZ014-015-025-026-040230- /O.CAN.PHFO.WI.Y.0031.000000T0000Z-171204T0400Z/ Lanai Makai-Lanai Mauka-Big Island North and East-Kohala- 323 PM HST Sun Dec 3 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds and gusts have fallen below advisory criteria and are expected to continue to weaken tonight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 1, 5:29 PM HST, 3 hours 29 minutes earlier.
Area forecast discussion, Dec 1, 5:29 PM HST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 529 PM HST Fri Dec 1 2017 .UPDATE... Updated the forecast to increase PoPs and associated fields for Kauai and surrounding waters for the first part of tonight. && .SYNOPSIS... Moderate to locally breezy trade winds will continue into Saturday, due to high pressure north of the state. An upper level trough, combined with a surface low to the northeast of the islands will continue to provide the instability bringing enhanced showers on the trade wind flow. Conditions are expected to gradually improve over the weekend. The trade winds will ease on Monday as a cold front approaches from the northwest. The cold front, with a band of showers is expected to down the island chain Monday night through Tuesday night. Look for cooler, drier northerly air behind the front. && .DISCUSSION... The morning surface analysis showed a pair of high pressure systems, along with a surface low. The highs were more than 1300 miles northeast, and about 1100 miles north of Oahu. The system to the northeast is moving away to the northeast, while the system to the north is moving east southeast. A low pressure system remains between the two, about 1100 miles to the northeast of Oahu. The high north of the islands is helping to strengthen trade winds, particularly over the northern islands. An ASCAT pass this morning clipped the waters near Kauai and showed some areas of 23 kts already moving in. The surface low is embedded within an upper level surface trough, which is helping to provide the instability near the islands for the enhanced shower activity. The Big Island remained mostly shower free today, however clouds and showers to the east and south will likely mean an increase in showers overnight. Kauai and Oahu have been seeing most of the shower activity today, and that has been focused over the windward sides. The moisture over these islands is expected to spread to Maui County tonight. Satellite precipitable water (PW) shows the drier air to the north and northeast which is expected to reach the islands tomorrow, spreading from north to south. The upper level trough mentioned above is expected to sink to the southeast, and bring colder upper level temperatures which could help to maintain some of the instability. The placement would suggest that showers could linger near the Big Island late tomorrow. As the high to the north edges closer, we'll see the trade winds pick up tomorrow and Sunday. By Monday the winds will begin to slacken some as a cold front approaches from the northwest. The front will bring a band of showers down the island chain, and timing remains with the band reaching Kauai Monday night, and to the south of the Big Island by Wednesday morning. A high pressure system behind the front will help to keep the front moving, and will also bring northerly winds to the islands behind the front. The models show colder dewpoints spreading down the island chain behind the front. Tuesday shows dewpoints getting into the upper 50s, with northerly winds behind the front. The cooler, drier airmass looks to stay in place for a few days, although winds will turn more northeasterly by the end of the work week. && .AVIATION... AIRMET Sierra continues for tempo mountain obscurations along the north through east sides of Kauai, Oahu, Molokai, Maui and the Big Island as clouds and showers continue to blow in with the trade winds. AIRMET Zulu for moderate rime icing is posted for Kauai and Oahu in layers 130-210. This is due to mid and high level clouds ushered in by a jet along the eastern flank of an upper trough west of the area. Locally strong trade winds continue to produce turbulence to the lee of the mountains on all islands. As such, AIRMET Tango continues for mechanical turbulence south through west of mountains statewide below 8000 feet. These AIRMETs will likely continue at least through tonight, and likely through the weekend for the turbulence threat. && .MARINE... Rough boating conditions will continue into the weekend due to a combination of fresh to strong trades and a large north-northwest swell. The Small Craft Advisory is in effect through Saturday for all waters. Model guidance suggests the local winds will temporarily relax and shift out of a more northerly direction Sunday night through Monday as a front approaches and moves into the area from the northwest. Strong northerly winds will fill in across the waters in the wake of this boundary Monday night into Tuesday, then relax through midweek as a ridge builds over the islands. The current north-northwest (330 deg) swell will hold through tonight before slowly trending down over the weekend. The High Surf Advisory for exposed north and west facing shores has been extended through tonight, but is expected to drop below advisory levels this weekend. A new northwest swell (320 deg) is forecast to fill in Sunday and Sunday night, then build into the upcoming week. This swell will become reinforced from the north-northwest (340 deg) Tuesday through midweek. Surf along exposed north and west facing shores associated with this active pattern could near advisory levels again by Monday night, then potentially reach warning levels Tuesday night through midweek as the reinforcing energy fills in. Surf along east facing shores will remain rough into the weekend due to the strong trades expected. The advisory for east facing shores will likely be extended through Saturday in later packages. Additionally, a reinforcing northeast (050 deg) swell, associated with low pressure developing several hundred nautical miles northeast of the state over the weekend, will likely keep the surf elevated along east facing shores early next week as the winds shift out of the north. Surf along south facing shores will likely come up slightly over the weekend due to a small, long-period swell sourced near New Zealand. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Saturday for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana- Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-South Big Island-Big Island North and East. Small Craft Advisory until 6 PM HST Saturday for all Hawaiian waters- && DISCUSSION...M Ballard AVIATION...Foster MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 8:18 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 1, 8:58 PM HST | Winter Weather Advisory | HFO | Hawaii | 7 hr |
| Dec 1, 11:18 PM HST | Areal Flood Advisory | HFO | Hawaii | 9 hr |
| Dec 2, 7:48 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 44 hr |
| Dec 2, 7:50 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 2, 8:09 AM HST | Flash Flood Watch | HFO | Hawaii | 20 hr |
| Dec 2, 8:09 AM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.